[Home ] [Archive]   [ فارسی ]  
:: Main :: About :: Current Issue :: Archive :: Search :: Submit :: Contact ::
:: Volume 6, Issue 2 (Quarterly 2002) ::
Feyz 2002, 6(2): 7-12 Back to browse issues page
Atropine premedication and the cardiovascular response following electroconvulsive therapy
Mehrdad Mahdian *, Samad Nourizadeh, Sayed Gholam Abbas Mosavi
, mahdian_m@kaums.ac.ir
Abstract:   (9583 Views)

Background: Electroconvulsive therapy (ECT) is a useful non-pharmacologic tool for treating major depression and other neurologic disorders. However, it may lead to bradycardia and consequently to tachycardia and hypertension. Atropine is considered as premedication of choice. We have studied the cardiovascular response following the ECT procedure.

Materials and Methods: 80 patients had entered this double-blinded clinical trial. Patients were randomly assigned in either case or control. The case group was intravenously given 0.5mg atropine before the anesthesia induction, however, the control group received 1ml normal saline. Blood pressure and heart rate were monitored 1 minute after the induction and at minutes 1, 3 and 5 after ECT.

Results: The case and control groups were composed of 31 males and 9 females. The mean age of case and control group was 35.3±7.8 and 33±7.6 years, respectively (NS). At minute 3, the mean blood pressure was higher in the case group (P=-0.43). At minutes 1 after induction and 5 after ETC the mean heart rate was faster in the case group (P<0.05).

Conclusion: Administration of atropine as a premedication agent may lead to transient hypertension, meanwhile those who haven’t received atropine (Control), had no bradycardia. We don’t suggest atropine as the routine premedication agent before ECT, especially in whom hypodynamic heart, usage of sympathetic inhibitor and previous history of bradycardia following the ECT procedure exist.

Keywords: Atropine, Cardiovascular response
Full-Text [PDF 1080 kb]   (1299 Downloads)    
Type of Study: Research | Subject: General
Received: 2008/11/9
Send email to the article author

Add your comments about this article
Your username or Email:

CAPTCHA


XML   Persian Abstract   Print


Download citation:
BibTeX | RIS | EndNote | Medlars | ProCite | Reference Manager | RefWorks
Send citation to:

Mahdian M, Nourizadeh S, mosavi S G A. Atropine premedication and the cardiovascular response following electroconvulsive therapy . Feyz. 2002; 6 (2) :7-12
URL: http://feyz.kaums.ac.ir/article-1-310-en.html


Volume 6, Issue 2 (Quarterly 2002) Back to browse issues page
مجله علمی پژوهشی فیض ::: دانشگاه علوم پزشکی کاشان KAUMS Journal ( FEYZ )
Persian site map - English site map - Created in 0.06 seconds with 32 queries by YEKTAWEB 3961